Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2003, 6:27 PM CDT for Adair County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 10, 2003, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adair County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 102327 SVRDMX IAC001-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 700 PM CDT * AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ADAIR...OR ABOUT 52 MILES WEST OF DES MOINES...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FONTANELLE AROUND 650 PM AND NEAR BRIDGEWATER AROUND 655 PM. AT 626 PM...LAW ENFORCEMENT REPORTED TREES AND POWER LINES DOWNED 6 MILES NORTH OF ADAIR IN GUTHRIE COUNTY. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4150 9449 4151 9472 4116 9471 4116 9445 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:33 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 3:33 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT SUN AUG 10 2003 MAIN FORECAST PROBLEMS ARE PCPN TREND TONIGHT AND MONDAY AND THEN UPPER PATTERN AND WANING POP POTENTIAL NEXT WEEKEND. OVERALL MADE ONLY SLIGHT ADJUSTMENTS FROM PREVIOUS FORECAST. UPPER VORT MAXES TO OUR NORTH WILL CONTINUE TO DROP S TONIGHT. ENOUGH FORCING AND INSTABILITY TO CONTINUE SCATTERED TSRA THROUGH THE EVENING WITH DECREASING CHANCES OVERNIGHT. PCPN TREND IS FURTHER EAST THAN 12Z META/AVN. 18Z META DOING A BIT BETTER BRINGING PCPN MAX FURTHER E INTO THE CENTRAL CWA. ALTHOUGH FORCING WILL BE VERY WEAK MONDAY...SOME LOWER LEVEL MOISTURE LINGERS ALONG WEAK WEAK INSTABILITY DURING THE AFTERNOON. FAIRLY LARGE AREA OF SCATTERED CONVECTION RIGHT NOW OVER NORTHERN MN AND WI. THIS AREA WILL TRANSITION S AND WILL MAINTAIN LOW PCPN CHANCES OVER CENTRAL AND S IA MONDAY. THROUGH MOST OF THE UPCOMING WEEK...SURFACE RIDGE WILL BUILD ACROSS THE AREA AND MAINTAIN A SLIGHTLY DRIER AND COOLER FLOW OVER IA. THERE ARE SOME MODEL DIFFERENCES AS TO HOW STRONG AND HOW FAR WEST THE SFC RIDGE WILL MAINTAIN ITSELF COME WEDS AND THURS. THE 00Z GFS WAS GENERALLY STRONGER WITH MAINTAINING THE RIDGE OVER US. IN ADDITION...NEW GFS SHIFTED AND NOW REBUILDS THE DOMINANT UPPER RIDGE OVER THE AREA LATE IN THE WEEK THUS NOT ALLOWING THE SHORTWAVE TROUGH...WHICH ORIGINALLY RETROGRADES...TO MOVE BACK NORTHEAST ACROSS IA. IN ADDITION...THE STRONGER PACIFIC NW TROUGH WILL LIFT MUCH FURTHER NW. THIS PATTERN SEEMS VERY PLAUSIBLE GIVEN THE TREND FOR THE PERSISTENCE OF THIS UPPER RIDGE. GIVEN UNCERTAINTY OF WHICH PATTERN WILL UNFOLD...WILL MAINTAIN LOW PCPN CHANCES NEXT SATURDAY AS ALL 00Z MODELS SHOWED THE UPPER TROUGH MOVING OVER THE AREA. IF NEW GFS TREND CONTINUES...THE TUESDAY THRU NEXT SUNDAY PERIOD WILL BE DRY. FORTUNATELY THE SFC RIDGE WILL KEEP TEMPS FROM WARMING UP TOO MUCH THROUGH MOST OF THE WEEK. .DSM...NONE JAW
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 13 hours 42 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 445 AM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EARLY EVENING OVER THE WESTERN ONE QUARTER OF IOWA. THIS PLACES AREAS GENERALLY WEST OF ESTHERVILLE...ROCKWELL CITY...JEFFERSON...AND CRESTON AT RISK FOR ISOLATED SEVERE STORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL. WEAK TO MODERATE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FURTHER EAST ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SLIGHT RISK AREA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.